January 24, 2013

Lantus overdose. Really.

by

lantusLantus is a long acting insulin analogue for glucose control. It is used by adults and children with T1D and T2D who use insulin. The case report abstract explains that Lantus is just like all other insulin in that it may cause hypoglycemia as a side effect. Yes, this is true. But unlike all insulin, it can last for 24 hours.

The time of onset and duration of action of Lantus varies, as do most types of insulin. The dosing, duration, and time of onset vary depending on individual insulin sensitivity, kidney function, blood glucose values, and countless other factors.  The directions for Lantus indicate it is given on a 24 hour dosing regimen. Just an FYI, I’ve used Lantus and my medical professional suggested that I split the single dose into 2 separate doses, 12 hours apart.

Here’s where the consistency of this article gets gritty. This case study was written from an accusatory perspective that  the 76 year-old male is 100% at fault for the intentional overdose of Lantus. He had been an insulin-dependent diabetic for 25 years when he presented in the emergency room. The incident in the ER was not his first rodeo. He was suicidal, or so the case report explained of the Lantus binger.

If this 76 year-old man really had suicidal tendencies and chose to off himself with Lantus – I’d question the knowledge he gained as an insulin-user for a quarter of a century. Apparently he was not aware of the peak and duration of the 24 hour insulin. Or maybe he wasn’t attempting suicide?

By the way, the full report was published in Journal of Pharmacology & Pharmatherapeutics. Please take a look and ask yourself what the true nature of this 5 day hospital ordeal implicates: slow seppuki or dosing snafu?

Visit Your Diabetes Health for more resources about health.